North Dakota, 2015

Flash Flood and Hail in North Dakota, June 25, 2015

June 25, 2015 · NWS BIS · 12 events in 8 counties and zones

A variety of weak short waves moving through the region resulted in multiple thunderstorms developing. Initial storms in the mid-afternoon produced multiple funnel clouds, with large hail developing by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A variety of weak short waves moving through the region resulted in multiple thunderstorms developing. Initial storms in the mid-afternoon produced multiple funnel clouds, with large hail developing by late afternoon. The largest hail was quarter size, and reported in Ward and Dunn counties. Flooding started to become a concern in the evening as the slow moving storms became prolific rain producers, particularly over Williams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 8:36 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 8:36 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
936 AM CDT THU JUN 25 2015

.UPDATE...
ISSUED AT 933 AM CDT THU JUN 25 2015

UPDATED CHANCES FOR THUNDERSTORMS TO ACCOUNT FOR THE FEW ISOLATED
STORMS THAT RECENTLY POPPED UP ON RADAR. OTHERWISE THE PREVIOUS
FORECAST IS ON TRACK.

UPDATE ISSUED AT 628 AM CDT THU JUN 25 2015

EXPANDED PATCHY FOG ACROSS CENTRAL AND WESTERN NORTH DAKOTA WITH
SOME AREAS OF FOG IN THE JAMES RIVER VALLEY. THIS IS SUPPORTED BY
THE LATEST OBSERVATIONS. HAVE ALSO UPDATED THE CHANCE FOR
THUNDERSTORMS LATER THIS MORNING AND AFTERNOON. STILL HAVE A
GENERAL PROGRESSION OF THUNDERSTORMS FROM SOUTHWEST...SPREADING
EAST AND NORTH. HOWEVER WITH THE LATEST RUNS OF SHORT TERM
GUIDANCE HAVE INCREASED CHANCES FOR THUNDERSTORMS ACROSS THE
SOUTHWEST TO LIKELY. THIS LINES UP FAIRLY WILL WITH THE MARGINAL
OUTLOOK SHOWN BY SPC...WHICH COINCIDES WITH THE BEST SHEAR AND
INSTABILITY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CDT THU JUN 25 2015

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING. ANOTHER SHORTWAVE TROUGH WILL TRAVERSE THE NORTHERN
PLAINS TODAY. THIS COMBINED WITH AFTERNOON HEATING SHOULD BE
ENOUGH TO PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS. WRF/HRRR
GUIDANCE SUGGESTS THUNDERSTORMS WILL BE RATHER SCATTERED THIS
AFTERNOON/EVENING. THIS MAKES SENSE SINCE THERE APPEARS TO BE A
LACK OF FOCUSED FORCING (COLD FRONT...SURFACE LOW ETC.). FORECAST
CAPE/SHEAR APPEARS TO BE A BIT LOWER THAN PREVIOUS DAYS. THEREFORE
THE MAJORITY OF WESTERN AND CENTRAL NORTH DAKOTA LIKELY WON'T SEE
SEVERE STORMS. HOWEVER...PORTIONS OF SOUTHWEST NORTH DAKOTA COULD
SEE SOME STRONGER STORMS AS CAPE/SHEAR IS FORECAST TO BE A BIT
BETTER DOWN THERE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN AND
DIMINISH IN COVERAGE AFTER SUNSET.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 313 AM CDT THU JUN 25 2015

RIDGE BUILDS OVER THE WESTERN CONUS TO BRING AN END TO THE WEEK.
WILL KEEP SOME LOW THUNDERSTORM CHANCES IN THE FORECAST THROUGH
THE AREA ON FRIDAY...AND OVER EASTERN PORTIONS ON SATURDAY...AS A
VARIETY OF WEAK SHORT WAVES SLIDE THROUGH THE RIDGE. TEMPERATURES
WILL WARM WITH THE BUILDING RIDGE...WITH SOME LOCATIONS HITTING 90
ON SATURDAY.

QUIET WEATHER EXPECTED ON SUNDAY INTO MONDAY AFTERNOON WITH RIDGE
OVER THE WEST DOMINATING THE PATTERN BRINGING ABOVE AVERAGE
TEMPERATURES. POTENT SHORT WAVE BREAKS THROUGH THE RIDGE AND
APPROACHES THE AREA MONDAY NIGHT INTO TUESDAY BRINGING THE NEXT
THUNDERSTORM CHANCES. PATTERN THEN STAYS ACTIVE THROUGH MID- WEEK
WITH OCCASIONAL THUNDERSTORM CHANCES AND SEASONAL TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 628 AM CDT THU JUN 25 2015

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES. PATCHY FOG AROUND
THE REGION...ESPECIALLY AROUND KJMS...MAY IMPACT VISIBILITY
HOWEVER HAVE KEPT CONDITIONS VFR. AFTERNOON THUNDERSTORMS WILL
ONCE AGAIN BE POSSIBLE ACROSS WESTERN NORTH DAKOTA. AT THIS TIME
IT APPEARS KDIK STANDS THE BEST CHANCE AT SEEING NEARBY
THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MM
SHORT TERM...AJ
LONG TERM...JJS
AVIATION...MM
Hazardous weather outlook, Jun 25, 2:18 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
318 AM CDT THU JUN 25 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-252030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
318 AM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES CONTINUE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG OVER SOUTHWEST NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW CHANCES FOR THUNDERSTORMS OVER PARTS OF THE AREA FRIDAY AND
SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE LOW.

THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT AND CONTINUE
THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ/JJS

In the hours before

Local storm report, Jun 25, 9:05 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 SW MARSHALL           47.10N 102.39W
06/24/2015  E1.00 INCH       DUNN               ND   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL BUT A FEW LARGER QUARTER SIZED
            STONES

&&

MMATHEWS
Local storm report, Jun 25, 9:07 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             4 SW MARSHALL           47.10N 102.39W
06/24/2015  E1.00 INCH       DUNN               ND   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL BUT A FEW LARGER QUARTER SIZED
            STONES

&&

CORRECTED EVENT TIME

MMATHEWS

The radar

The Minot AFB radar (KMBX), 91 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

8 funnel cloud, 3 hail, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Mountrail

When
June 25, 10:23 AM CST to 10:25 AM CST
Where
Mountrail County, 0.46 mi E of Plaza
Reported by
Public
Coordinates
48.030, -101.960

Funnel Cloud, Mountrail

When
June 25, 1:35 PM CST to 1:38 PM CST
Where
Mountrail County, 0.83 mi SSW of Stanley Muni Arpt
Reported by
Law Enforcement
Coordinates
48.290, -102.410

Funnel Cloud, McHenry

When
June 25, 2:05 PM CST to 2:08 PM CST
Where
McHenry County, 5.4 mi ENE of Kongsberg
Reported by
Trained Spotter
Coordinates
47.890, -100.700

Funnel Cloud, Ward

When
June 25, 2:06 PM CST to 2:08 PM CST
Where
Ward County, 4.92 mi S of Minot
Reported by
Law Enforcement
Coordinates
48.160, -101.300

Funnel Cloud, Slope

When
June 25, 1:22 PM MST to 1:24 PM MST
Where
Slope County, 12.14 mi ENE of Amidon
Reported by
Public
Coordinates
46.540, -103.080

Funnel Cloud, Mountrail

When
June 25, 2:27 PM CST to 2:30 PM CST
Where
Mountrail County, 1.15 mi SW of Palermo
Reported by
Public
Coordinates
48.320, -102.240

Funnel Cloud, Hettinger

When
June 25, 1:40 PM MST to 1:42 PM MST
Where
Hettinger County, 11.31 mi SSE of New England
Reported by
Public
Coordinates
46.370, -102.800

Hail, Ward

When
June 25, 3:12 PM CST to 3:15 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.230, -101.300

Hail, Dunn

When
June 25, 2:55 PM MST to 2:59 PM MST
Where
Dunn County, 8.3 mi N of Halliday
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -102.340

Hail, Ward

When
June 25, 3:56 PM CST to 3:58 PM CST
Where
Ward County, 0.46 mi E of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.280, -101.410

Funnel Cloud, Burke

When
June 25, 4:28 PM CST to 4:29 PM CST
Where
Burke County, 9.67 mi S of Coteau
Reported by
Law Enforcement
Coordinates
48.610, -102.320

Flash Flood, Williams

When
June 25, 8:42 PM CST to 10:45 PM CST
Where
Williams County, 0.46 mi E of Trenton to 1.66 mi ESE of Trenton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
48.070, -103.840

Over two inches of rain fell in a very short time period and led to flash flooding along parts of North Dakota Highway 1804 southwest of Williston. People were isolated by flood waters and unable to leave their homes at the flood peak. Damage occurred to roads and soil was significantly eroded in several areas.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586721, 586723, 586725, 586726, 586722, 586727, 586724, 586729, 586728, 586730, 586731, 587716.